Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 190, NWS Des Moines, IA

July 9, 2003Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2003, 1:35 AM CDT for Crawford County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 1:35 AM CDT (06:35 UTC)
Expired
Jul 9, 2003, 2:30 AM CDT
In force
55 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS53 KDMX 090635
SVRDMX
IAC047-090730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
135 AM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA

* UNTIL 230 AM CDT

* AT 131 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF VAIL...OR ABOUT 62 MILES
  NORTHEAST OF COUNCIL BLUFFS...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR VAIL AROUND 145 AM AND
  7 MILES EAST OF DELOIT AROUND 150 AM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM WEDNESDAY
MORNING FOR WESTERN IOWA.

LAT...LON 4187 9543 4187 9511 4220 9511 4221 9541

JUNGBLUTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:40 PM CDT, 9 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 3:40 PM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT TUE JUL 8 2003

BUSY FOR AWILE THIS MRNG BUT WX HAS SETTLED DOWN FOR THE MOMENT.
BNDRY HAS PUSHED A BIT TO THE S THIS AFTN DUE TO THE MRNG
CONVECTION. H8 BNDRY RMNS E/W ACRS CNTRL IA AND SHOULD THE FOCUS FOR
MORE DVLPMT LTR TNGT INTO TMR. LOOKING FOR THE BL BNDRY TO SHIFT NWD
TNGT TO NR I-80 AND PROBABLY HANG THERE. NXT WAVE COMING OFF THE NRN
RCKYS ATTM AND LOOKING QUITE STG. THE ETA REALLY WANTS TO DEEPEN
THIS ONE WITH THE UPSHOT BEING A SHARS TYPE EVENT OVR NRN IA/SRN MN.
THIS IS PROBABLY A STG SOLUTION AND TREND TO A MORE OPEN WAVE...BUT
STILL CAN NOT IGNORE THE HVY PCPN THREAT. THUS A FLOOD WATCH HAS/WL
BE ISSUED. ACTIVITY SHOULD BE OUT OF THE CWA TMR EVE WITH
COMFORTABLE AND DRY WX TO FOLLOW FOR SVRL DAYS AS A HOPEFULLY DRY
AND DISTURBANCE FREE NW FLOW SETS UP. LATE DAY6 INTO DAY 7 STILL
LOOKING UNSETTLED AS THE WRN RDG BREAKS DOWN.

.DSM...NONE

MYERS
Hazardous weather outlook, Jul 8, 3:50 PM CDT, 9 hours 45 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-082300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT MAINLY OVER SOUTHERN
IOWA NEAR A STATIONARY FRONT WHICH EXTENDS FROM NEBRASKA INTO
SOUTHERN IOWA.  THE THUNDERSTORMS WILL INCREASE IN COVERAGE AND
INTENSITY AFTER 9 PM.  A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE
OUT OF MONTANA AND INTO CENTRAL IOWA LATE THIS EVENING AND
OVERNIGHT.  THIS UPPER LEVEL SYSTEM WILL INTERACT WITH THE
STATIONARY FRONT TO INTENSIFY THUNDERSTORMS.  THE STORMS TONIGHT
WILL PRODUCE VERY HEAVY RAIN AND DAMAGING WIND.  LARGE HAIL IS ALSO
POSSIBLE.  A FLOOD WATCH IS IN EFFECT TONIGHT FOR LOCATIONS ALONG
AND NORTH OF INTERSTATE 80 FOR RAINFALL AMOUNTS OF 1 TO 3 INCHES
WITH ISOLATED AMOUNTS UP TO 5 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AS THAT STRONG
STORM SYSTEM PUSHES EAST ACROSS IOWA.  THUNDERSTORMS WITH LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE OVER
CENTRAL IOWA WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION IS LIKELY WEDNESDAY AND WEDNESDAY EVENING.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MR/FAB

In the hours before

Local storm report, Jul 8, 8:02 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0802 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0629 PM    1 S SEYMOUR               IA   1.00 IN HAIL
07/08/03   WAYNE

0602 PM    ANITA                     IA   1.75 IN HAIL
07/08/03   CASS

SJT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:57 AM CDTSevere Thunderstorm WarningDMXCarroll, Greene48 min
Jul 9, 5:21 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie54 min
Jul 9, 5:46 AM CDTSevere Thunderstorm WarningDMXPolk, Story44 min
Jul 9, 6:14 AM CDTSevere Thunderstorm WarningDMXWarren46 min
Jul 9, 6:24 AM CDTSevere Thunderstorm WarningDMXJasper51 min
Jul 9, 3:01 PM CDTSevere Thunderstorm WarningDMXAudubon59 min
Jul 9, 3:38 PM CDTSevere Thunderstorm WarningDMXCass52 min
Jul 9, 4:03 PM CDTSevere Thunderstorm WarningDMXAudubon42 min
Jul 9, 4:13 PM CDTSevere Thunderstorm WarningDMXHardin47 min
Jul 9, 4:25 PM CDTSevere Thunderstorm WarningDMXCass50 min
Jul 9, 4:48 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie42 min
Jul 9, 4:58 PM CDTSevere Thunderstorm WarningDMXAdams47 min
Jul 9, 5:51 PM CDTTornado WarningDMXHamilton9 min
Jul 9, 6:10 PM CDTSevere Thunderstorm WarningDMXRinggold50 min
Jul 9, 6:22 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin38 min
Jul 9, 6:22 PM CDTSevere Thunderstorm WarningDMXDavis53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.